Browse

You are looking at 1 - 2 of 2 items

Open access

Ernesto Solá, Carmen Rivera, Michelle Mangual, José Martinez, Kelvin Rivera and Ricardo Fernandez

Summary

Diabetes mellitus was identified as a risk factor for developing tuberculosis (TB) infection, and relapse after therapy. The risk of acquiring TB is described as comparable to that of HIV population. The fact that diabetics are 3× times more prone to develop pulmonary TB than nondiabetics cannot be overlooked. With DM recognized as global epidemic, and TB affecting one-third of the world population, physicians must remain vigilant. We present a 45-year-old woman born in Dominican Republic (DR), with 10-year history of T2DM treated with metformin, arrived to our Urgency Room complaining of dry cough for the past 3months. Interview unveiled unintentional 15lbs weight loss, night sweats, occasional unquantified fever, and general malaise but denied bloody sputum. She traveled to DR 2years before, with no known ill exposure. Physical examination showed a thin body habitus, otherwise well appearing woman with stable vital signs, presenting solely right middle lung field ronchi. LDH, ESR, hsCRP and Hg A1C were elevated. Imaging revealed a right middle lobe cavitation. Sputum for AFB disclosed active pulmonary TB. Our case portrays that the consideration of TB as differential diagnosis in diabetics should be exercised with the same strength, as it is undertaken during the evaluation of HIV patients with lung cavitation. Inability to recognize TB will endanger the patient, hospital dwellers and staff, and perpetuate this global public health menace.

Learning points

  • Diabetes mellitus should be considered an important risk factor for the reactivation of pulmonary tuberculosis.

  • High clinical suspicious should be taken into consideration as radiological findings for pulmonary tuberculosis in patients with diabetes mellitus may be atypical, involving middle and lower lobes.

  • Inability to recognize pulmonary tuberculosis will endanger the patient, hospital dwellers and staff, and perpetuate this global public health menace.

Open access

Anastasia Dimakopoulou, Karunakaran Vithian, David Gannon and Allan Harkness

Summary

A 55-year-old female patient presented to the endocrine clinic with Grave's disease. She was initially treated with carbimazole. After an early relapse, a decision was made to proceed with radioactive iodine therapy. Four days after radioiodine administration, she presented to the emergency department with chest tightness and dyspnea due to heart failure. Biochemistry revealed thyrotoxicosis and significantly elevated Troponin-T. There was ST segment elevation on electrocardiography. However, coronary angiography was normal. Ventricular function was fully restored after 6 weeks of supportive medical management. A diagnosis of stress cardiomyopathy following radioactive iodine therapy was made. This is the second case reported in the literature so far to the best of our knowledge.

Learning points

  • Stress cardiomyopathy in the context of radiation thyroiditis is a rare complication following radioiodine therapy.

  • A degree of awareness is essential because the approach is multidisciplinary. Management is mainly supportive and cardiac dysfunction is completely reversible in most cases.

  • The pathogenesis of this condition remains unclear. Post-menopausal women and susceptible individuals appear to be pre-disposed.